Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 221, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 29, 2007, 5:44 PM EDT for Orange County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2007, 5:44 PM EDT (21:44 UTC)
- Expired
- Jul 29, 2007, 6:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Orange County, VA
The radar
The Sterling radar (KLWX), 93 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1003 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:19 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 29, 3:19 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 319 PM EDT SUN JUL 29 2007 .SYNOPSIS... A STALLED FRONT ACROSS THE CHESAPEAKE BAY REGION WILL SLOWLY PUSH EAST...FINALLY MAKING IT INTO THE WESTERN ATLANTIC BY LATE TUESDAY. SHOWERS AND THUNDERSTORMS WILL TRACK ALONG THE FRONTAL BOUNDARY. HIGH PRESSURE WILL BUILD INTO THE AREA FOR TUESDAY NIGHT AND KEEP THE AREA MOSTLY DRY INTO THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... THERE WAS A BRIEF RESPITE ON RADAR MID-LT MRNG BEFORE STORMS STARTED FIRING ANEW. ATMOS ACTUALLY QUITE UNSTBL /SBCAPE NEAR 2500 J/KG/ AND MOIST /PWAT 1.9 INCH/. INSOLATION...ALBEIT FILTERED...HAS BEEN SUFFICIENT FOR TSRA TO BUBBLE UP ELY TAFTN. SFC BNDRY /ALNG BAY/ PRIMARY FOCUS...BUT UPR TROF /NEAR BLURDG-SHEN VLY/ ALSO COMBINING W/ TRRN FOR ADDTL DVLPMNT. CVRG WL BE FAIRLY WDSPD...BUT LGT FLOW/LOW SHEAR WL LIMIT SVR CAPABILITY. PRIMARY CHARACTERISTIC OF AFTN-EVE STORMS WL BE HVY RAINERS...THO AN ISOL WET MICROBURST OR TWO CANT BE RULED OUT. SINCE FFG 2.5-3.3 FOR 1 HR DUE TO ONGOING DROUGT...IT WL TAKE QUITE A BIT FOR FLOODING TO OCCUR. OBVIOUSLY... URBANIZED AREAS SUSCEPTIBLE. ACTVTY WL CONT PAST SUNSET. ALTHO THERE/S A DIURNAL COMPONENT TO CNVCTN...IMPULSES RIDING NWD ALNG BNDRY CUD KEEP AT LEAST SCT TSRA GOING OVNGT. IN ADDITION...SATD LLVLS AND LGT FLOW WL PROMOTE FOG DVLPMNT...SPCLY FOR AREAS WHERE TSRA ENDS /NRN-WRN CWFA/. LINGERING CLDS/FOG WL ALSO KEEP TEMPS A CPL ABV MOS MEAN. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... BNDRYS/INSTABILITY/MSTR WL ALL STILL BE ARND TMRW...FOR A REPEAT OF TDA. ULTIMATELY...CVRG WL DEPEND ON STRENGTH/TIMING OF INDIV IMPULSES. AM NOT PREPARED TO MAKE THAT DISTINCTION ATTM. WL KEEP TMRWS POPS A BIT LWR...TIL THE SPECIFICS CAN BE NAILED DOWN. HIPRES WL BUILD SE MON NGT-TUE...WHICH WL SHOVE TROF AXIS INTO WRN ATLC. THAT...IN TURN...WL YIELD LWR POPS. MIGHT BE A LINGERING TSRA ERN/SERN CWFA TUE DUE TO DIURNAL HEATING IN CONJUNCTION W/ BAY BRZ...SO WL KEEP 20 POP IN PLACE. IT MAY TAKE TIL WED BFR SUNSHN BECOMES PLENTIFUL. DEWPTS WL BE LWR ON NW SIDE OF BNDRY. HWVR...AS CLDS BREAK THE INCREASED INSOLATION AND DWNSLOPE FLOW WL MEAN TEMPS WONT BE MUCH LWR...IF AT ALL. HGTS RISE TUE...AND SHUD BE ABLE TO REACH 90S IN THE CSTL PLAIN TUE AFTN. HGTS/TKNS RISE FURTHER WED...AND WL ADD A DEG OR TWO TO MAXT. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... PD OF TRANQUIL WX FOR 2ND HALF OF WK AS HIPRES BUILDS. CDFNT APPCHS SAT...BUT APPRS TO STALL/WASH OUT/RETREAT IN NRN PA/NJ. IT WL YIELD AFTN CU AND A SCHC OF PCPN...SPCLY OVR TRRN AND NEAR BAY BRZ BNDRY. OTRW...RISING HGTS WL MEAN HOT TEMPS...INTO THE 90S BY DAY AND NEAR 70 AT NGT. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... CURRENT TAFS CENTER ON NEAR TERM TSRA...W/ LCL MVFR-IFR RESTRICTIONS...THEN FOG DVLPMNT OVNGT IN MOIST/CALM LLVLS. CHO-MRB FAVORED FOR IFR...MVFR IN DC-BALT CORRIDOR. HWVR...WL NEED TO SEE WHERE RAFL OCCURS TAFTN...WHICH MAY ALTER VSBY FCST. TSRA RISK CARRIES OVNGT INTO TMRW MRNG...BUT PROBLEMATIC TO PIN THAT DOWN RIGHT NOW. TSRA THREAT CONTS TMRW AFTN-NGT...SPCLY FOR BALT-DC TERMINALS...AND MAYBE EVEN INTO TUE. LCL MVFR-IFR VSBY RESTRICTIONS WL ACCMPNY ANY TSRA. IMPVD FLYING TUE NGT-THU. && .MARINE... SCT-NMRS TSRA ON THE WATERS TNGT...W/ LTNG AND LCLLY HIER WNDS/WVS. THAT CHC CARRIES THRU MON...INTO TUE. IMPVD FOR 2ND HALF OF WK. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && HTS
Hazardous weather outlook, Jul 29, 3:53 PM EDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 353 PM EDT SUN JUL 29 2007 ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502- VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-301130- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 353 PM EDT SUN JUL 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS AFTERNOON. DUE TO HIGH MOISTURE CONTENT AND WEAK STEERING WINDS ALOFT...STORMS WILL MOVE SLOWLY AND WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. IN ADDITION...ONE OR TWO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. DAMAGING WINDS WILL BE THE PRIMARY THREAT IN ANY SEVERE THUNDERSTORM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN MONDAY. A FEW OF THE STORMS MAY BECOME SEVERE WITH A THREAT OF LOCALLY DAMAGING WINDS...HAIL...AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE ENCOURAGED TO FORWARD REPORTS OF HIGH WINDS OR PONDING WATER TO THE NATIONAL WEATHER SERVICE VIA TELEPHONE OR EMAIL. HTS
In the hours before
Local storm report, Jul 29, 4:39 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
439 PM EDT SUN JUL 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG OXON HILL 38.80N 76.98W
07/29/2007 PRINCE GEORGES MD NWS EMPLOYEE
LARGE TREE BRANCH DOWN
0400 PM TSTM WND DMG OXON HILL 38.80N 76.98W
07/29/2007 PRINCE GEORGES MD NWS EMPLOYEE
ROOF DAMAGE TO CORNER OF GAS STATION AWNING AND ON MAIN
BUILDING
0427 PM HAIL LEESBURG 39.10N 77.56W
07/29/2007 E0.75 INCH LOUDOUN VA NWS EMPLOYEE
&&
HTSSpecial weather statement, Jul 29, 4:44 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 444 PM EDT SUN JUL 29 2007 MDZ005-292115- CARROLL MD- 444 PM EDT SUN JUL 29 2007 ...STRONG THUNDERSTORMS TO AFFECT NORTHWEST CARROLL COUNTY... AT 444 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HARNEY...MOVING EAST AT 5 MPH TOWARD TANEYTOWN. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. IN ADDITION...EXPECT CONTINUOUS CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAIN TOTALING UP TO AN INCH. ROGOWSKI
Special weather statement, Jul 29, 4:55 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 455 PM EDT SUN JUL 29 2007 VAZ031-292130- CLARKE VA- 455 PM EDT SUN JUL 29 2007 ...STRONG THUNDERSTORMS TO AFFECT CLARKE COUNTY... AT 455 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHEAST OF BRIGGS...MOVING EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. IN ADDITION...EXPECT CONTINUOUS CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAIN TOTALING UP TO AN INCH. ROGOWSKI
Special weather statement, Jul 29, 5:03 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 503 PM EDT SUN JUL 29 2007 VAZ028-292130- FREDERICK VA- 503 PM EDT SUN JUL 29 2007 ...STRONG THUNDERSTORMS TO AFFECT SOUTHERN FREDERICK COUNTY... AT 503 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF STEPHENS CITY...MOVING EAST AT 10 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. IN ADDITION...EXPECT CONTINUOUS CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAIN TOTALING UP TO AN INCH. THE COMMUNITIES OF ARMEL WILL BE AFFECTED BY THIS STORM. ROGOWSKI
Special weather statement, Jul 29, 5:17 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 517 PM EDT SUN JUL 29 2007 MDZ004-292145- FREDERICK MD- 517 PM EDT SUN JUL 29 2007 ...STRONG THUNDERSTORMS TO AFFECT FREDERICK COUNTY... AT 517 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF PARK MILLS...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. IN ADDITION...EXPECT CONTINUOUS CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAIN. THE COMMUNITIES OF BALLENGER CREEK...FREDERICK...GREEN VALLEY...NEW MARKET AND WALKERSVILLE WILL BE AFFECTED BY THIS STORM. ROGOWSKI
Special weather statement, Jul 29, 5:22 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 522 PM EDT SUN JUL 29 2007 WVZ053-292145- JEFFERSON WV- 522 PM EDT SUN JUL 29 2007 ...STRONG THUNDERSTORMS TO AFFECT SOUTHERN JEFFERSON COUNTY... AT 522 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTH OF RIPPON...MOVING EAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. IN ADDITION...EXPECT CONTINUOUS CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAIN. THE COMMUNITIES OF BLOOMERY WILL BE AFFECTED BY THIS STORM. ROGOWSKI
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 10:11 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 79 min |
| Jul 29, 5:49 AM EDT | Special Marine Warning | LWX | 86 min | |
| Jul 29, 1:36 PM EDT | Special Marine Warning | LWX | 54 min | |
| Jul 29, 2:09 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 29, 2:25 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 29, 3:29 PM EDT | Special Marine Warning | LWX | 54 min | |
| Jul 29, 3:35 PM EDT | Severe Thunderstorm Warning | LWX | Stafford | 40 min |
| Jul 29, 4:09 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 29, 4:26 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 64 min |
| Jul 29, 4:44 PM EDT | Severe Thunderstorm Warning | LWX | King George | 46 min |
| Jul 29, 4:47 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania, City of Fredericksburg | 58 min |
| Jul 29, 5:29 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, Loudoun, City of Winchester | 48 min |
| Jul 29, 5:32 PM EDT | Severe Thunderstorm Warning | LWX | King George | 43 min |
| Jul 29, 5:34 PM EDT | Flash Flood Warning | LWX | Spotsylvania, Stafford, City of Fredericksburg | 3 hr |
| Jul 29, 6:20 PM EDT | Severe Thunderstorm Warning | LWX | Augusta | 26 min |
| Jul 29, 6:32 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, City of Charlottesville | 43 min |
| Jul 28, 9:29 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 46 min |
| Jul 29, 5:44 AM EDT | Severe Thunderstorm Warning | LWX | Harford | 46 min |
| Jul 29, 1:21 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 54 min |
| Jul 29, 2:33 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 57 min |
| Jul 29, 3:01 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 44 min |
| Jul 29, 3:10 PM EDT | Flash Flood Warning | LWX | Charles | 3 hr |
| Jul 29, 4:29 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 76 min |
| Jul 29, 5:21 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 54 min |
| Jul 29, 6:29 PM EDT | Severe Thunderstorm Warning | LWX | Carroll | 76 min |
| Jul 29, 6:41 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 37 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.